Is Keppra an antipsychotic? My husband has been recently diagnosed with mild epilepsy and was prescribed Keppra to try. The info on the side effects has concerned us greatly. He hasn't started this yet due to the concerns. He has had one or 2 seizures per year for the last 4 years and they last approx 10 seconds. He also knows now that he gets an aura when it is about to happen now that we know what it is. We are wondering if the side effects are worth the few seconds of seizure activity per year. We are so very torn on this. He was diagnosed 7 months ago and has had no seizure since. Any info would be so appreciated. He is struggling with having to go on these harsh meds in order to get is license returned or we are wondering if he has been seizure free for 7 months with no meds if that is enough to not warrant meds. Thanks so much!
Technically, Keppra (Levetiracetam) is classified as an anticonvulsant. It is not considered an antipsychotic medication. It is indicated for 3 different kinds of seizures: Partial, Myoclonic and Tonic-Clonic seizures. Keppra is also used off-label for certain things like migraine prevention.
You are right that Keppra has a laundry list of precautions and potential side effects. Everyone of course reacts differently but below are the most common side effects and about how often they happen.
- Headache (14%)
- Dizziness (5—9%)
- Vertigo (3—5%)
- Fatigue (10%)
- Drowsiness (12—23%)
- GI side effects (~15%)
All anticonvulsants carry the warning of an increased risk of suicidal ideation and behavior. An analysis by the FDA of previously gathered drug data showed that patients receiving anticonvulsants had approximately twice the risk of suicidal behavior or ideation (0.43%) as patients receiving placebo (0.24%). The increased risk of suicidal ideation and behavior occurred between 1 and 24 weeks after therapy initiation.
One thing you want to watch out for in kids in increased aggression. This doesn't typically happen in adults though.
All in all, I would say relative to other anticonvulsants, it is fairly well tolerated. Side effects are reversible upon discontinuation of therapy and tend to get better over time.